IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2609 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
 # Next article
 # Previous article 
 # Table of Contents
  
 Resource links
 #  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
 #  Article in PDF (77 KB)
 #  Citation Manager
 #  Access Statistics
 #  Reader Comments
 #  Email Alert *
 #  Add to My List *
* Registration required (free)  


  In this article
 #  References

 Article Access Statistics
    Viewed4829    
    Printed79    
    Emailed2    
    PDF Downloaded106    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
LETTER TO EDITOR
Year : 2003  |  Volume : 69  |  Issue : 4  |  Page : 310--311
 

Insulin induced lipoatrophy


Department of Medicine, Bharati Vidyapeeth Deemed University Medical College & Bharati Hospital, Dhankawadi, Pune - 411043

Correspondence Address:
23, Sopan Baug Cooperative Housing Society, Pune - 411001
kavitakcube@rediffmail.co



How to cite this article:
Krishna K, Mane R P, Kavita K. Insulin induced lipoatrophy . Indian J Dermatol Venereol Leprol 2003;69:310-1


How to cite this URL:
Krishna K, Mane R P, Kavita K. Insulin induced lipoatrophy . Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Oct 19];69:310-1. Available from: http://www.ijdvl.com/text.asp?2003/69/4/310/5007


Sir,
Insulin induced lipoatrophy is becoming increasingly uncommon.[1] We came across a 14-year-old girl with insulin induced lipoatrophy presenting as depressed atrophic plaques over thighs and abdomen at the site of repeated self-administered insulin injections.

The patient suffered from insulin dependent diabetes mellitus (DM) since the age of 6 years. Her random blood sugar level at first presentation was 380 mg%. She was initially treated with bovine insulin injections, initially short acting, then long acting, for 3 years. However she developed dimpling and depressed plaques over the anterior aspect of both thighs at the site of the injections, suggestive of insulin lipoatrophy. Since the therapeutic response to bovine insulin injection was unsatisfactory, she was treated with a long acting porcine insulin preparation for the next 2 years. However, she continued to develop bilaterally symmetrical, unsightly depressed plaques over both thighs [Figure-1]. She was advised to change the injection site to the abdomen to avoid repeated injections in the thighs. She then developed similar atrophy of the subcutaneous fat on either side of the midline on the abdomen [Figure-1]. She has subsequently been using a purified human insulin preparation (a mixture of long acting and short acting insulins) since the last 3 years. The lipoatrophy has not progressed further, and she has achieved better control of her blood sugar level with purified insulin injections and strict adherence to dietary advice.

Insulin lipoatrophy presents as depressed plaques, histologically showing atrophy of the subcutaneous fat.[2] It is an allergic phenomenon, thought to be due to immune complex deposition. IgG and insulin have been demonstrated in lipoatrophic tissues, and circulating anti-insulin antibody titres are commonly high. It is treated by injections of highly purified soluble insulin, which floods the site with antigen and solubilizes the complexes.[1]
Lipoatrophy localized to injection sites occurs particularly with longer acting preparations. It is becoming more and more infrequent with the use of modern insulins.[1]  

  #   References Top

1.Pickup JC, Williams G. Insulin injection treatment and its complications. In: Pickup JC, Williams G, editors. Textbook of Diabetes. 2nd ed. Oxford: Blackwell Science; 1998. p. 33.1-33.20.  Back to cited text no. 1    
2.Fleming MG, Simon SI. Cutaneous insulin reaction resembling acanthosis nigricans. Arch Dermatol 1986;122:1054-6.  Back to cited text no. 2  [PUBMED]  

 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow